- Aldex AN®
- Nighttime Sleep Aid
- Alka-Seltzer Plus®Night Cold Formula (as a combination product containing Aspirin, Dextromethorphan, Doxylamine, Phenylephrine)
- Coricidin®HBP Nighttime Multi-Symptom Cold (as a combination product containing Acetaminophen, Dextromethorphan, Doxylamine)
- Tylenol®Cold and Cough Nighttime (as a combination product containing Acetaminophen, Dextromethorphan, Doxylamine)
- Vicks NyQuil®Cold and Flu Relief (as a combination product containing Acetaminophen, Dextromethorphan, Doxylamine)
- Vicks NyQuil®Cold and Flu Symptom Relief Plus Vitamin C (as a combination product containing Acetaminophen, Dextromethorphan, Doxylamine)
- Vicks NyQuil®Cough (as a combination product containing Dextromethorphan, Doxylamine)
- Vicks NyQuil®Sinex Nighttime Sinus Relief (as a combination product containing Acetaminophen, Doxylamine, Phenylephrine)
- Zicam®Multi-Symptom Cold and Flu Nighttime (as a combination product containing Acetaminophen, Dextromethorphan, Doxylamine)
FDA Intends to RemoveSomeUnapproved Cough, Cold, and Allergy Drugs from the Market
This safety alert does not apply to this medication, but only to some products which contain this medication. In addition, it is important that you know that there is not a problem with most of the products described in this medication monograph. And some drug companies may decide to seek full approval from the FDA so that they can continue marketing their products.
On March 2, 2011, the Food and Drug Administration (FDA) issued a safety alert about certain unapproved prescription cough, cold, and allergy products containing this drug in combination with other drugs. These products are not currently approved by the FDA for safety, effectiveness, and quality. FDA asked drug companies to stop shipping most of these products for sale in the US within the next 6 months. Although some of these products have been marketed for many years, laws about what a company must prove to FDA for drug product approval have gotten tougher and increased enforcement of these laws is now taking place. The FDA took this action due to concerns about certain potential risks associated with use of these medications. These risks may include:
- the possibility of improper use in infants and young children
- potentially risky combinations of ingredients
- patients receiving too much or too little of the medication because of problems with the way some ''timed-release'' products are made
If you are concerned that the prescription cough, cold, and allergy medication you are taking is not approved by the FDA, you should talk to your doctor or pharmacist. If the medication you are taking is not approved, your doctor can prescribe another prescription medication or your doctor or pharmacist can suggest an over-the-counter (OTC) cough, cold, and allergy product for your condition. There are many safe and effective alternative approved products that can be taken instead. Your doctor probably prescribed the medicine without knowing that FDA had not approved it. This is because it has been so difficult for doctors and pharmacists to find out that these products are unapproved. For additional information:
- You can visit the FDA website ( Web Site) for more information about this action to remove unapproved cough, cold, and allergy products from the market.
- You can find a list of unapproved products by going to ( Web Site).
- For information on how to dispose of unused products, go to Web Site.
Doxylamine is used in the short-term treatment of insomnia (difficulty falling asleep or staying asleep). Doxylamine is also used in combination with decongestants and other medications to relieve sneezing, runny nose, and nasal congestion caused by the common cold. Doxylamine should not be used to cause sleepiness in children. Doxylamine is in a class of medications called antihistamines. It works by blocking the action of histamine, a substance in the body that causes allergic symptoms.
Doxylamine comes as a tablet to take by mouth for sleep, and in combination with other medications as a liquid and liquid-filled capsule to treat symptoms of the common cold. When doxylamine is used to reduce difficulty falling asleep, it usually is taken 30 minutes before bedtime. When doxylamine is used to treat cold symptoms, it is usually taken every 4 to 6 hours. Follow the directions on the package label or on your prescription label carefully, and ask your doctor or pharmacist to explain any part you do not understand. Take doxylamine exactly as directed. Do not take more or less of it or take it more often than prescribed by your doctor or directed on the package label.
Doxylamine comes alone and in combination with pain relievers, fever reducers, and cough suppressants, If you are choosing a product to treat cough or cold symptoms, ask your doctor or pharmacist for advice on which product is best for your symptoms. Check nonprescription cough and cold product labels carefully before using two or more products at the same time. These products may contain the same active ingredient(s) and taking them together could cause you to receive an overdose.
Nonprescription cough and cold combination products, including products that contain doxylamine, can cause serious side effects or death in young children. Do not give nonprescription products that contain doxylamine to children younger than 4 years of age. Ask a doctor before giving these products to children 4 to 12 years of age.
Cough and cold symptoms that get worse or that do not go away may be signs of a more serious condition. If you are taking doxylamine in combination with other medications to treat cough and cold symptoms, call your doctor if your symptoms worsen or if they last longer than 7 days.
If you are taking doxylamine to treat insomnia, you will probably become very sleepy soon after you take the medication and will remain sleepy for some time after you take the medication. Plan to remain asleep for 7 to 8 hours after taking the medication. If you get up too soon after taking doxylamine, you may be drowsy.
Doxylamine should only be used to treat insomnia for a short time. Call your doctor if you feel that you need to take doxylamine for longer than 2 weeks.
If you are using the liquid, do not use a household spoon to measure your dose. Use the measuring cup or spoon that came with the medication or use a spoon that is made especially for measuring medication.
This medication is sometimes prescribed for other uses; ask your doctor or pharmacist for more information.
Before taking doxylamine,
- tell your doctor and pharmacist if you are allergic to doxylamine or any other medications.
- tell your doctor and pharmacist what prescription and nonprescription medications, vitamins, nutritional supplements, and herbal products you are taking or plan to take. Be sure to mention any of the following: medications for colds, hay fever, or allergies; medications for depression; muscle relaxants; narcotic medications for pain; sedatives; sleep medications; and tranquilizers.
- tell your doctor if you have or have ever had asthma, emphysema, chronic bronchitis, or other breathing problems; glaucoma (a condition in which increased pressure in the eye can lead to gradual loss of vision); ulcers; difficulty urinating (due to an enlarged prostate gland); heart disease, high blood pressure, seizures,or an overactive thyroid gland.
- tell your doctor if you are pregnant, plan to become pregnant, or are breast-feeding. If you become pregnant while taking doxylamine, call your doctor.
- if you are having surgery, including dental surgery, tell the doctor or dentist that you are taking doxylamine.
- you should know that this medication may make you drowsy. Do not drive a car or operate machinery until you know how this medication affects you.
- remember that alcohol can add to the drowsiness caused by this medication. Avoid alcoholic beverages while you are taking this medication.
Unless your doctor tells you otherwise, continue your normal diet.
Doxylamine is usually taken as needed. If your doctor has told you to take doxylamine regularly, take the missed dose as soon as you remember it. However, if it is almost time for the next dose, skip the missed dose and continue your regular dosing schedule. Do not take a double dose to make up for a missed one.
Doxylamine may cause side effects. Tell your doctor if any of these symptoms are severe or do not go away:
- dry mouth, nose, and throat
- increased chest congestion
If you experience any of the following symptoms, call your doctor immediately:
- vision problems
- difficulty urinating
Doxylamine may cause other side effects. Call your doctor if you have any unusual problems while you are taking this medication.
If you experience a serious side effect, you or your doctor may send a report to the Food and Drug Administration's (FDA) MedWatch Adverse Event Reporting program online [at Web Site] or by phone [1-800-332-1088].
Keep this medication in the container it came in, tightly closed, and out of reach of children. Store it at room temperature and away from excess heat and moisture (not in the bathroom). Throw away any medication that is outdated or no longer needed. Talk to your pharmacist about the proper disposal of your medication.
In case of overdose, call your local poison control center at 1-800-222-1222. If the victim has collapsed or is not breathing, call local emergency services at 911.
Ask your pharmacist any questions you have about doxylamine.
It is important for you to keep a written list of all of the prescription and nonprescription (over-the-counter) medicines you are taking, as well as any products such as vitamins, minerals, or other dietary supplements. You should bring this list with you each time you visit a doctor or if you are admitted to a hospital. It is also important information to carry with you in case of emergencies.
AHFS® Consumer Medication Information. © Copyright, The American Society of Health-System Pharmacists, Inc., 7272 Wisconsin Avenue, Bethesda, Maryland. All Rights Reserved. Duplication for commercial use must be authorized by ASHP.
Selected Revisions: May 16, 2011.